Alert archive / Colorado / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 221, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2023, 9:13 PM MDT for El Paso County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2023, 9:13 PM MDT (03:13 UTC)
- Expired
- Jun 22, 2023, 9:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 9:30 PM MDT | HAIL 1 | 4 Wnw Rush, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 12:14 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 3.2 hours before the alert went out and 381 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5541 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
196
WUUS55 KPUB 230313
SVRPUB
COC041-230345-
/O.NEW.KPUB.SV.W.0221.230623T0313Z-230623T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
913 PM MDT Thu Jun 22 2023
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
East central El Paso County in east central Colorado...
* Until 945 PM MDT.
* At 913 PM MDT, a severe thunderstorm was located near Rush, or 36
miles southwest of Limon, moving east at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3897 10405 3876 10405 3880 10421 3895 10419
3901 10406
TIME...MOT...LOC 0313Z 267DEG 16KT 3888 10414
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PS3 follow-up statements
965
WWUS55 KPUB 230323
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
923 PM MDT Thu Jun 22 2023
COC041-230345-
/O.CON.KPUB.SV.W.0221.000000T0000Z-230623T0345Z/
El Paso CO-
923 PM MDT Thu Jun 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR EAST CENTRAL EL PASO COUNTY...
At 923 PM MDT, a severe thunderstorm was located near Rush, or 33
miles southwest of Limon, moving east at 20 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3897 10405 3876 10405 3883 10416 3893 10415
3901 10406
TIME...MOT...LOC 0323Z 267DEG 16KT 3888 10408
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PS091
WWUS55 KPUB 230333
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
933 PM MDT Thu Jun 22 2023
COC041-230345-
/O.CON.KPUB.SV.W.0221.000000T0000Z-230623T0345Z/
El Paso CO-
933 PM MDT Thu Jun 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR EAST CENTRAL EL PASO COUNTY...
At 932 PM MDT, a severe thunderstorm was located near Rush, or 32
miles southwest of Limon, moving east at 20 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Rush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3876 10405 3883 10411 3892 10411 3900 10406
3897 10405
TIME...MOT...LOC 0332Z 267DEG 16KT 3888 10402
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PS247
WWUS55 KPUB 230338
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
938 PM MDT Thu Jun 22 2023
COC041-230348-
/O.EXP.KPUB.SV.W.0221.000000T0000Z-230623T0345Z/
El Paso CO-
938 PM MDT Thu Jun 22 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL EL PASO COUNTY
WILL EXPIRE AT 945 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
LAT...LON 3876 10405 3883 10411 3892 10411 3900 10406
3897 10405
TIME...MOT...LOC 0338Z 267DEG 16KT 3888 10399
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:55 PM MDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jun 22, 2:55 PM MDT, 6 hours 18 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 255 PM MDT Thu Jun 22 2023 .SHORT TERM...(This evening through Friday) Issued at 254 PM MDT Thu Jun 22 2023 Key Messages: 1) A few severe storms possible today across parts of the plains. 2) Isolated severe storms possible tomorrow over the far eastern plains. Currently.. Favorable shear and CAPE were noted over the plains this afternoon as CAPE values were in the 1000 to 2000 J/KG range and shear was 30 to 40 knots. A thunderstorm was noted west of KTAD and was fairly robust, while additional strong convection was noted west of Denver. MOre isolated activity was over the central mtn region. In the midlevels, modest southwesterly flow was note over the region with a impressive trough over CA. Rest of Today into Tonight... Isolated strong to severe thunderstorms will be possible across parts of the plains. The best chance will be over the two ridges, the Raton Mesa (Las Animas county) and the Palmer Divide (El Paso county). Given the current CAPE and Shear, any robust updraft that can maintain itself will have the potential to become severe. A bit of a higher concern is a boundary over the Palmer Divide, If this feature can work south into NE El Paso county and a storm can get anchored to it, then there will be a better chance of enhanced storm rotation. We will continue to monitor. Elsewhere over the plains, I can'r rule out an isolated storm developing and potentially becoming severe, but chances are rather low. If storms can get going, they will likely last well into the evening hours across the plains. For tonight, with a moist atmosphere continuing over the plains, expect areas of low clouds over the plains tomorrow. Tomorrow Drying out (for the most part) over the region. The only exception will be the far eastern plains late in the day when we will likely have the potential for a few severe storms as CAPE and Shear will once again be favorable, and the shortwave over CA will be lifting out across the intermountain west. For the remainder of the region. it will be getting hot and dry, 90s will be widespread over the plains with temps around 80 in the larger valleys. .LONG TERM...(Friday night through Thursday) Issued at 254 PM MDT Thu Jun 22 2023 Key Messages: 1) A few lingering showers and storms into Friday Night. 2) Dry and warm pattern starts Saturday, lasting until about the middle of next week. Friday Night... A few showers and thunderstorms may linger close to the CO-KS border Friday evening into the early overnight hours, especially any stronger or severe storms. This will largely depend on the dryline setup as well as the speed of the upper-low passing to our north. A further east location of the moisture boundary and/or a quicker- moving low will mean less lingering precipitation for our CWA. Breezy westerly winds will set in aloft and humidities will steadily decrease into early Saturday. Saturday Onwards... A warming and drying pattern is still projected to hit out area through most of the long-term forecast period. An upper-level ridge will set in across the region, with breezy southwest flow setting in through most of the lower atmosphere. Looking at ensemble PWAT anomalies, plenty of dry air will be funneling into the mountains, and with a lack of upper-level support precipitation will be extremely limited. Some isolated convection of the mountains will be possible each afternoon, a pretty typical summer setup, while the eastern plains should remain dry and hotter than average. Temperatures will increase a bit through the first half of next week, hitting mid-high 90s by Wednesday. After late Tuesday into Wednesday, model solutions begin to diverge a bit, with the GFS sending a wave far to our north while the EC and Canadian keep the ridge overhead. With such a difference in Colorado precipitation between these solutions, will stick close to the NBM until solutions begin to converge. In general, though, chances for a new pattern change will begin to increase around midweek. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 254 PM MDT Thu Jun 22 2023 Can't rule out an isolated strong storm early this evening at KCOS or KPUB (and the storm may be strong). Otherwise, low cigs are likely at KPUB and KCOS later this evening into tomorrow morning, with clearing skies by mid to late morning, VFR remainder of tomorrow. KALS will see VFR next 24 hours with gusty southwest winds in the afternoon time periods. && .PUB WATCHES/WARNINGS/ADVISORIES... Flood Watch until 11 PM MDT this evening for COZ084-085. && SHORT TERM...HODANISH LONG TERM...GARBEROGLIO AVIATION...HODANISH
Hazardous weather outlook, Jun 22, 11:37 AM MDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1137 AM MDT Thu Jun 22 2023 COZ058>089-093>099-231745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1137 AM MDT Thu Jun 22 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible over parts of the region this afternoon and evening. The primary severe weather threat will be large hail up to 2 inches in diameter, with a lesser threat of damaging winds and isolated tornadoes. The best chance of thunderstorms will be along the I-25 corridor, and over parts of the eastern plains, with the overall best chance of severe storms occurring over the lower elevations of El Paso county and lower elevations of Las Animas county. The far eastern plains will likely be too stable for severe thunderstorm activity. Although widespread heavy rain is not anticipated today or this evening, the ground is very saturated in many locations, and any locally heavy rain will be capable of producing flash flooding. Many rivers and streams across the plains are running high, or are in flood stage. Use extreme caution near riverbanks due to the high water. .DAYS TWO THROUGH SEVEN...Friday through Wednesday On Friday, isolated strong to severe storms will be possible across our far eastern plains, generally east of a La Junta to Kim line. Much warmer temperatures through this period will lead to another surge in runoff from the last of the high mountain snowpack, especially across the Arkansas basin. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. Hodanish
In the hours before
Local storm report, Jun 22, 8:13 PM MDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Pueblo CO
813 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM Rain 2 NNE Monument 39.12N 104.86W
06/22/2023 M1.98 inch El Paso CO Trained Spotter
Fell in the past 2 hours.
&&Local storm report, Jun 22, 8:23 PM MDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
823 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM Rain 3 ESE Falcon 38.92N 104.56W
06/22/2023 M1.25 inch El Paso CO Trained Spotter
&&Local storm report, Jun 22, 8:27 PM MDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
827 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM Flash Flood 1 E Peyton 39.03N 104.46W
06/22/2023 El Paso CO Trained Spotter
At least a foot of water is flowing across
the road.
&&Local storm report, Jun 22, 8:49 PM MDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
849 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM Rain 2 ENE Black Forest 39.03N 104.67W
06/22/2023 M1.41 inch El Paso CO Trained Spotter
643 PM through 740 PM.
&&Local storm report, Jun 22, 9:10 PM MDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
910 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM Hail 5 WNW Calhan 39.07N 104.38W
06/22/2023 M1.75 inch El Paso CO Trained Spotter
&&Local storm report, Jun 22, 9:13 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pueblo CO
913 PM MDT Thu Jun 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Hail 2 N Yoder 38.87N 104.22W
06/22/2023 M2.00 inch El Paso CO Public
&&The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 6:09 PM MDT | Special Weather Statement | PUB | Elbert | 36 min |
| Jun 22, 6:29 PM MDT | Special Weather Statement | PUB | Las Animas | 31 min |
| Jun 22, 6:39 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 81 min |
| Jun 22, 7:20 PM MDT | Flash Flood Warning | PUB | El Paso | 2 hr |
| Jun 22, 7:30 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Jun 22, 7:49 PM MDT | Tornado Warning | PUB | El Paso | 26 min |
| Jun 22, 7:56 PM MDT | River Flood Warning | PUB | Crowley, Otero | 42 hr |
| Jun 22, 7:57 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jun 22, 8:01 PM MDT | Tornado Warning | PUB | El Paso | 29 min |
| Jun 22, 8:06 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 25 min |
| Jun 22, 8:49 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 26 min |
| Jun 23, 1:34 AM MDT | River Flood Warning | PUB | Otero | 3 days |
| Jun 23, 1:22 PM MDT | River Flood Warning | PUB | Pueblo | 21 days |
| Jun 23, 2:18 PM MDT | Special Weather Statement | PUB | Otero | 27 min |
| Jun 23, 2:28 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Otero | 47 min |
| Jun 23, 3:08 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 52 min |
| Jun 23, 3:32 PM MDT | Special Weather Statement | PUB | Bent | 28 min |
| Jun 23, 3:50 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 40 min |
| Jun 23, 3:53 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 52 min |
| Jun 23, 4:22 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 38 min |
| Jun 23, 4:28 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 32 min |
| Jun 23, 4:39 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 51 min |
| Jun 23, 4:39 PM MDT | Tornado Warning | PUB | Las Animas | 24 min |
| Jun 23, 4:58 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 32 min |
| Jun 23, 5:02 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Las Animas | 43 min |
| Jun 23, 5:22 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 38 min |
| Jun 23, 5:25 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 50 min |
| Jun 23, 5:36 PM MDT | Tornado Warning | PUB | Prowers | 24 min |
| Jun 23, 5:45 PM MDT | Tornado Warning | PUB | Baca | 30 min |
| Jun 23, 5:58 PM MDT | Tornado Warning | PUB | Prowers | 32 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.